Please visit our MS learning channel on Youtube, which provides hundreds of topics from our education programs, that were video-recorded and archived here: www.youtube.com/msviewsandnews -- Be empowered with MS news by registering with us: www.register.msviewsandnews.org

joomla ecommerce template -- Scroll left side of this blog for needed resources. Also, use our 'search by topic' tool, to find specific information.

Disclaimer: 'MS Views and News' DOES NOT endorse any products or services found on this blog. It is up to you to seek advice from your healthcare provider. The intent of this blog is to provide information on various medical conditions, medications, treatments, and procedures for your personal knowledge and to keep you informed of current health-related issues. It is not intended to be complete or exhaustive, nor is it a substitute for the advice of your physician. Should you or your family members have any specific medical problem, seek medical care promptly.

============================================================

Saturday, November 29, 2014

Rare Brain Infection Death Spurs FDA To Update Warning Label for MS Drug

deathPosted by: Anna Tan, RN November 26, 2014
The US Food and Drug Administration has just issued a report warning the general public and healthcare providers dealing with multiple sclerosis that one of the leading medications for the disease,Tecfidera (dimethyl fumarate), has been identified a possible factor in the death of an MS patient, who developed progressive multifocal leukoencephalopathy (PML) — a rare but serious brain infection caused by the John Cunningham virus in immunocompromised patients. The patient was not reported to be taking any other medications that may affect immune function. The US FDA is now requiring Biogen Idec to include this PML-related death on the drug’s label.
While Tecfidera has had a largely positive safety record, there have been some instances of death associated with the drug, such as a European patient who had been taking Tecfidera for 4 years since participating in a clinical trial who died of pneumonia. A similar case happened last year when an MS patient taking Tecfidera for 5 weeks experienced gastric upset, stopped the medication, and died also of pneumonia. At the time, the case was not ruled to be connected to the drug, but the case has sparked renewed scrutiny. In 2005, Biogen was forced to pull another MS drug called Tysabri off the market not long after its launch, because of several reports of patients who had developed PML. The drug returned to the market a year later with a risk-management program and prescribing restrictions.
While these reports highlight the relatively high risks associated with taking MS drugs, many patients are willing to take these risks in exchange for better management of this debilitating disease’s symptoms. The FDA cautions healthcare professionals prescribing Tecfidera to:  Click to continue


~~~~~~~~~~~~~~~~~~~~
 Keep CURRENT with MS Views and News - OPT-IN here


.
.


No comments: